Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 89, NWS St. Louis, MO

April 7, 2024Bond County, Clinton County, Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 7, 2024, 4:45 PM CDT for Bond County, Clinton County, Fayette County, Illinois. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2024, 4:45 PM CDT (21:45 UTC)
Expired
Apr 7, 2024, 5:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Clinton County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:49 PM CDTHAIL 1Aviston, IL
Apr 7, 5:08 PM CDTTSTM WND DMG3 Nne Carlyle, IL3-4 inch tree branches down and food trailer flipped over. Time is radar estimate.
Apr 7, 5:08 PM CDTTSTM WND DMG4 Nne Carlyle, ILCorrects previous tstm wnd dmg report from 4 NNE Carlyle. Trees down on Hazlet Park Road. Time corrected and time is radar estimate.
Apr 7, 5:08 PM CDTHAIL 13 Nne Carlyle, ILWide spread damage to siding and a window is broke. Time estimate from radar.
Apr 7, 5:23 PM CDTHAIL 1.51 Ne Ferrin, ILPictures provided via social media.
Apr 7, 5:39 PM CDTTSTM WND DMG4 Nne Carlyle, ILTrees down on Hazlet Park Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 432 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS53 KLSX 072145
SVRLSX
ILC005-027-051-072230-
/O.NEW.KLSX.SV.W.0089.240407T2145Z-240407T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
445 PM CDT Sun Apr 7 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in south central Illinois...
  Southeastern Bond County in south central Illinois...
  Southwestern Fayette County in south central Illinois...

* Until 530 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located over Aviston,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Breese, New Baden, Carlyle, Trenton, Aviston, St. Rose, Germantown,
  Albers, Beckemeyer, Tamalco, Beaver Creek, Boulder, Shattuc,
  Jamestown, Pierron, Keyesport, Huey, Stolletown, and Ferrin.

This also includes Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 8970 3856 8971 3865 8968 3866 8965
      3866 8959 3877 8954 3882 8914 3860 8914
TIME...MOT...LOC 2144Z 249DEG 40KT 3860 8961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
3 follow-up statements
620 
WWUS53 KLSX 072153
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
453 PM CDT Sun Apr 7 2024

ILC005-027-051-072230-
/O.CON.KLSX.SV.W.0089.000000T0000Z-240407T2230Z/
Clinton IL-Bond IL-Fayette IL-
453 PM CDT Sun Apr 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN CLINTON...SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE
COUNTIES...

At 452 PM CDT, a severe thunderstorm was located over Breese, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters reported one inch hail in Aviston.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Breese, Carlyle, Aviston, St. Rose, Germantown, Beckemeyer, Tamalco,
Beaver Creek, Boulder, Shattuc, Jamestown, Keyesport, Huey,
Stolletown, and Ferrin.

This also includes Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 8956 3856 8965 3860 8966 3864 8961
      3867 8958 3876 8952 3882 8914 3860 8914
TIME...MOT...LOC 2152Z 251DEG 35KT 3862 8952 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
207 
WWUS53 KLSX 072201
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
501 PM CDT Sun Apr 7 2024

ILC005-027-051-072230-
/O.CON.KLSX.SV.W.0089.000000T0000Z-240407T2230Z/
Clinton IL-Bond IL-Fayette IL-
501 PM CDT Sun Apr 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CLINTON...SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE
COUNTIES...

At 501 PM CDT, a severe thunderstorm was located over Carlyle, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Breese, Carlyle, Beckemeyer, Tamalco, Beaver Creek, Shattuc, Boulder,
Keyesport, Huey, Ferrin, and Stolletown.

This also includes Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 8945 3858 8951 3860 8953 3863 8953
      3867 8951 3877 8945 3882 8914 3860 8914
TIME...MOT...LOC 2201Z 249DEG 40KT 3866 8940 

TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
618 
WWUS53 KLSX 072212
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
512 PM CDT Sun Apr 7 2024

ILC005-027-051-072230-
/O.CON.KLSX.SV.W.0089.000000T0000Z-240407T2230Z/
Clinton IL-Bond IL-Fayette IL-
512 PM CDT Sun Apr 7 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CLINTON...SOUTHEASTERN BOND AND SOUTHWESTERN FAYETTE
COUNTIES...

At 512 PM CDT, a severe thunderstorm was located near Carlyle, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Carlyle, Tamalco, Shattuc, Boulder, Keyesport, Huey, and Ferrin.

This also includes Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 8940 3865 8941 3879 8935 3882 8914
      3860 8914
TIME...MOT...LOC 2212Z 264DEG 31KT 3864 8930 

TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:33 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • The threat for isolated severe thunderstorms will continue mainly over southwestern Illinois through early this evening. Large hail and damaging wind gusts are the primary threats.
  • Confidence remains high (90%+) in warm and dry weather across the region for tomorrow's total solar eclipse. It still looks likely (50- 60%) that there will be at least some high clouds over our CWA during the eclipse, however confidence in the coverage and the thickness of these clouds still remains low (30%).
  • An active pattern will bring the potential (up to 70%) for multiple rounds of rainfall mainly across southern/southeastern portions of the area Tuesday into Thursday.
Area forecast discussion, Apr 7, 2:33 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
233 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

- The threat for isolated severe thunderstorms will continue
  mainly over southwestern Illinois through early this evening.
  Large hail and damaging wind gusts are the primary threats.

- Confidence remains high (90%+) in warm and dry weather across
  the region for tomorrow's total solar eclipse. It still looks
  likely (50- 60%) that there will be at least some high clouds
  over our CWA during the eclipse, however confidence in the
  coverage and the thickness of these clouds still remains low
  (30%).

- An active pattern will bring the potential (up to 70%) for
  multiple rounds of rainfall mainly across southern/southeastern
  portions of the area Tuesday into Thursday.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 231 PM CDT Sun Apr 7 2024

An upper-level low is wrapping up and closing off over the Great
Plains per recent water vapor imagery. Surface observations show its
associated surface low is occluding over Nebraska. Locally, our
focus is on convection along the low's cold front/dry line/occlusion
that is currently along the Mississippi River in northeastern
Missouri/west-central Illinois extending south-southwestward into
southeastern Missouri. Current SPC Mesoanalysis shows pockets of up
to 250 J/kg of MLCAPE immediately ahead of the boundary and 40-60
kts of effective bulk shear. Instability thus far has been tracking
lower than expected, likely due to a combination of earlier cloud
cover and dew points being just a couple of degrees lower than
originally expected. This has so far limited updraft strength;
however, both the HRRR and the RAP have a plume of roughly 500 J/kg
of MLCAPE spreading northward across southwestern Illinois ahead of
the boundary later this afternoon and early evening. When paired
with the aforementioned shear, this will lead to an isolated threat
for severe thunderstorms capable mainly of damaging wind gusts and
large hail over portions of southwestern Illinois through about
00z/7pm when convection clears the CWA to the east. A brief tornado
or two can't be ruled out still, but model hodographs are more
straight than curved, indicative of just enough low-level shear for
a very low tornado threat.

Tomorrow, the closed low will be slowly spinning northward through
the Upper Midwest as the surface low follows a similar trajectory.
Thanks to the cold front/dry line today, boundary layer and mid-
level moisture will have been scoured from the area, leading to a
dry day. Southerly to southwesterly surface winds will advect warm
air into the CWA, with temperatures expected to top out in the mid
to upper 70s. Some locations across southeastern Missouri within the
path of totality for the solar eclipse may see afternoon highs top
out around 80 degrees. While the lack of moisture in the lower
portion of the atmosphere means that cumulus is very unlikely during
the eclipse, southwesterly flow aloft and a deepening low over the
Southern Plains produces concerns regarding cirrus streaming into
the area during the late morning and afternoon. A majority of
deterministic and ensemble guidance shows a layer of saturation
around 300 mb, leading to relatively high confidence that we'll see
at least patchy cirrus across the area during the eclipse. However,
guidance still varies on the magnitude and depth of saturation,
leading to continued uncertainty in how widespread or dense the
cirrus might be.

Elmore

&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 231 PM CDT Sun Apr 7 2024

Early Tuesday morning, a western trough will be in the process of
ejecting out into the Southern Plains as a shortwave streaks through
the Ohio Valley. This shortwave will combine with a low-level jet
nosing into the Ohio Valley to support a broad area of showers and
embedded thunderstorms during the morning hours. Ensemble
probabilities are around 60-70% that southeastern Missouri and
southwestern Illinois will see rainfall with this first round of
rain, with probabilities dropping off rapidly north-northwestward
from there. As the low-level jet weakens during the late morning and
the shortwave continues to move east-northeastward, rain chances
will diminish, with guidance consensus pointing to much of the CWA
will be dry through the day.

Late Tuesday into Wednesday, both deterministic guidance and
ensemble clusters show the western trough becoming more progressive
and moving toward the Mid-South and Ohio Valley. Its surface low
will follow a similar trajectory, and while ensembles have
increasingly converged on a track from the Mid-South through the
Ohio Valley south of the CWA, there is still enough variability in
the track due to subtle differences in the phasing of the trough to
make how far north rain chances stretch into the CWA uncertain. As
with the early Tuesday system, ensemble-based probabilities are
highest (70%) across southeastern Missouri and southwestern Illinois
decreasing to 10-20% across northeastern Missouri during the day on
Wednesday.

As the surface low moves northeastward into Thursday, deterministic
guidance depicts a shortwave digging southward along the backside of
the trough as it departs the region. This shortwave will utilize
moisture on the backside of the low to keep the chance (30-60%) for
light rain going across the region through Thursday. Temperatures
will have cooled starting Wednesday closer to seasonal normals
thanks to the mid-week system bringing deep northerly to
northwesterly flow to the region. However, temperatures will begin
to creep warmer to end the week and start the weekend as an upper-
level ridge builds into the Midwest per guidance consensus.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1218 PM CDT Sun Apr 7 2024

An area of scattered showers and thunderstorms is moving east-
northeastward through eastern Missouri and southwestern Illinois
currently. This convection will pass near or directly over KSUS,
KSTL, and KCPS early this afternoon. The scattered nature gives
lower confidence to direct impacts, so VCTS has been maintained
until confidence is higher in direct impacts. If convection is to
directly impact any of these three terminals, brief reductions in
visibility to MVFR or possibly IFR flight conditions is expected
as well as lightning. Once this convection clears these three
terminals' airspace, confidence is high in dry and VFR flight
conditions through the remainder of the period.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 2:38 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sun Apr 7 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

The chance for thunderstorms will continue across portions of the
area through this evening. A storm or two may become strong to
severe across parts of Illinois.

There is a threat of Elevated Fire Danger across parts of Missouri
through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area from
Monday night through Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail or wind
damage to NWS St. Louis.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:17 PM CDTTornado WarningLSXFayette, Marion43 min
Apr 7, 5:20 PM CDTSevere Thunderstorm WarningLSXClinton, Marion55 min
Apr 7, 5:33 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington42 min
Apr 7, 6:00 PM CDTSevere Thunderstorm WarningLSXFayette, Marion15 min
Apr 7, 6:15 PM CDTSevere Thunderstorm WarningLSXClinton, Marion, Washington45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.